Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 171, NWS Wichita, KS

June 4, 2019Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2019, 3:57 AM CDT for Butler County, Sedgwick County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 3:57 AM CDT (08:57 UTC)
Expired
Jun 4, 2019, 5:00 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:51 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 4, 2:51 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 AM CDT Tue Jun 4 2019

.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Tue Jun 4 2019

Short term continues to be clouded and difficult as the
WRF/NAM/HRRR/ARW/HiresNMM all seem to continue to have differing
solutions. More troubling is that all of these models are missing
the current convection occurring in Western Kansas and Northern
Oklahoma.  The ARW and NMM are the only two that have an idea of
this current convective environment.  Current satellite imagery still
shows some decent moisture transport into the western regions of the
CWA which the ARW and NMM indicate this moisture transport will
continue through the morning hours and into the night time hours
Tuesday night.  This will keep the region rather warm for the short
term.  Instability looks to remain good with some decent bulk shear
during the afternoon.  Additionally, there is some mid level
convergence which indicates there is a chance for thunderstorm
activity across much of the CWA during the afternoon and evening.
While CAPE values are in the 2000-2500 range, good moisture
transport and lapse rates indicates the potential for severe
weather.  However, 0-1km and 0-6km shear is paltry over the CWA and
is much better further north.  This indicates strong thunderstorms
with an isolated severe thunderstorm possible with a much stronger
chance for severe thunderstorm activity further to north in
Northeast Kansas.

Wednesday and Thursday also look muddy with GFS/ECMWF/GEM all having
slightly different solutions.  Fortunately, these models are closer
together than the day one models.  The main difference between them
is the placement and intensity.  Moisture transport remains good
which will keep the thunderstorm chances in the forecast.  Once
again, widespread severe weather just does not look promising.  Bulk
shear is even weaker which indicates more of a general thunderstorm
threat with some isolated strong storms with small hail.  Rain
threat though does look to be better Wednesday night and into
Thursday and the main upper low swings over the region forcing the
front through.  The rain threat looks better for Thursday as the
500mb low will move over the region.  Both the GFS and the ECMWF
indicate this low will stall over the region.  The Gulf of Mexico
looks to remain open which will allow continued moisture transport
into the region.  This will raise the specter of heavy rain and
possible renewed flooding into the forecast for much of the CWA.
Confidence on location and intensity is still low at this time.

Temperatures for Wednesday look to be rather warm ahead of the front
and the upper low.  Once the front comes through Thursday
temperatures look to take a decent tumble back toward normal or a
little below while the rain remains in the region.

Metzger

.LONG TERM...(Friday through Monday)
Issued at 250 AM CDT Tue Jun 4 2019

The extended range continues to look unsettled for the region as the
500mb low continues to meander around the region. Moisture transport
is expected to continue as well which will keep the chances for
thunderstorms with heavy rain in the forecast for at least Friday
and into Saturday.  The GFS starts to down play the heavy rain
possibilities for Saturday and Saturday evening as the moisture
transport starts to push further to the east away from the CWA.  By
Sunday, both models start to dry CWA out some with the bulk of the
convective activity progged to remain just to our east.
Additionally, the ECMWF and GFS have now come around to the GEM's
solution of a second, re-enforcing frontal system approaching the
region.  The GFS is the weakest at this time and as such, keep the
next round of moisture in the region the longest.  The ECMWF and the
GEM are much more progressive and colder.  So while they bring in
and move the next round of shower and thunderstorm activity in
sooner, they also move it out soon.  Additionally, both the GEM and
ECMWF are much stronger with the cold air.  Temperatures expected to
be near normal or a little below for end of the weekend and the
beginning of next week.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM CDT Mon Jun 3 2019

Aviation concern remain overnight storm chances.

Storms that developed several hours ago over eastern CO moved into
western KS and developed some decent cold pools which has allowed
this activity to continue moving east into central KS. Increasing
850mb moisture transport and plenty of instability should keep
this activity going for at least a couple more hours. So will run
with VCTS at all sites out of the gate with the exception of KCNU.
This area of convection should move through most sites by 09z
with the exception of KCNU.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  67  88  64 /  20  30  30  30
Hutchinson      90  65  87  62 /  20  30  30  30
Newton          88  66  86  63 /  20  30  30  30
ElDorado        87  67  87  64 /  20  20  30  30
Winfield-KWLD   89  67  87  63 /  20  20  30  40
Russell         90  63  87  61 /  20  20  20  40
Great Bend      90  63  87  61 /  20  30  30  40
Salina          90  66  89  64 /  20  20  30  30
McPherson       89  65  87  63 /  20  30  30  40
Coffeyville     87  69  88  65 /  20  10  40  30
Chanute         86  68  88  64 /  20  20  40  30
Iola            86  68  88  64 /  20  20  30  30
Parsons-KPPF    87  69  88  64 /  10  10  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, Jun 3, 9:52 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
952 PM CDT Mon Jun 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
952 PM CDT Mon Jun 3 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected to move out of western Kansas and into the area
generally after midnight. While a strong storm or two will be
possible just about anywhere, areas generally southwest of a
Hutchinson to Wichita to Wellington line will have the best chance
to experience a severe storm. 60 mph winds and quarter size hail
will be the main threats.

River flooding continues in parts of the area, more specifically the
Arkansas and Neosho Rivers. For details you should continue to refer
to the flood statements.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flooding should continue on segments of the Arkansas and the
Neosho River thru Tuesday night and possibly Wednesday. For further
details you should continue to monitor all flood statements.

Scattered to numerous thunderstorms are anticipated the rest of the
work-week. The better chances for thunderstorms would occur from
Thursday through Friday with chances diminishing over the weekend.
While some thunderstorms may produce hail as large as nickels along
with gusts around 50 mph, the greatest concerns are heavy rains,
especially across Southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ES/Lawson

In the hours before

Special weather statement, Jun 3, 11:38 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1138 PM CDT Mon Jun 3 2019

KSZ082-091-040600-
Harper KS-Kingman KS-
1138 PM CDT Mon Jun 3 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 100 AM CDT.

* At 1134 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Iuka
  to 10 miles southwest of Medicine Lodge to near Freedom...and
  moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms. Gusty outflow winds will precede the
line of thunderstorms.

* Locations impacted include...
  Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
  Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City,
  Cleveland, Danville, Penalosa, Waldron, Freeport, Mt Vernon and
  Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9847
      3773 9781 3700 9780
TIME...MOT...LOC 0436Z 269DEG 30KT 3771 9878 3720 9873 3682 9908

Martin
Special weather statement, Jun 4, 1:05 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
105 AM CDT Tue Jun 4 2019

KSZ082-083-091-092-040645-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
105 AM CDT Tue Jun 4 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Western Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Kingman County in south central Kansas...

* Until 145 AM CDT.

* At 103 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pretty Prairie to 6 miles south of Norwich to Manchester...and
  moving east at 55 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Goddard, Kingman, Clearwater, Anthony, Cheney, Harper, Conway
  Springs, Caldwell, Garden Plain, Attica, Argonia, Norwich, Viola,
  Murdock, Waterloo, Willowdale, Mayfield, Zenda, Milan and Spivey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3700 9828 3773 9832 3773 9753 3701 9742
      3700 9800
TIME...MOT...LOC 0605Z 269DEG 49KT 3783 9801 3737 9784 3698 9805

KETCHAM
Special weather statement, Jun 4, 2:01 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
201 AM CDT Tue Jun 4 2019

KSZ091-040745-
Harper KS-
201 AM CDT Tue Jun 4 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Harper County in south central Kansas...

* Until 245 AM CDT.

* At 158 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hazelton...moving east at 55
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Bluff City, Waldron, Freeport and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3700 9835 3724 9835 3720 9780 3700 9780
TIME...MOT...LOC 0701Z 269DEG 49KT 3704 9841

KETCHAM
Special weather statement, Jun 4, 3:52 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 AM CDT Tue Jun 4 2019

KSZ083-040930-
Sedgwick KS-
352 AM CDT Tue Jun 4 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 430 AM CDT.

* At 350 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Haven to near West Wichita to near Mulvane...and moving north at 25
  mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Sedgwick,
  Colwich, Garden Plain, Mount Hope, Downtown Wichita, Kechi, Andale
  and Eastborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3749 9779 3773 9771 3774 9770 3791 9770
      3791 9715 3748 9715
TIME...MOT...LOC 0852Z 187DEG 22KT 3785 9775 3773 9746 3746 9717

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:38 PM CDTSpecial Weather StatementICTHarper, Kingman82 min
Jun 4, 1:05 AM CDTSpecial Weather StatementICTHarper, Kingman, Sumner40 min
Jun 4, 2:01 AM CDTSpecial Weather StatementICTHarper44 min
Jun 4, 3:52 AM CDTSpecial Weather StatementICTSedgwick38 min
Jun 4, 4:54 AM CDTSpecial Weather StatementICTButler, Cowley51 min
Jun 4, 10:18 AM CDTAreal Flood WarningICTRice44 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.